Illinois, 2021Flash Flooding in Illinois, June 25 to 26, 2021
June 25 to 26, 2021 · NWS ILX · 6 events in 4 counties and zones
A series of disturbances tracking along a nearly stationary frontal boundary resulted in two periods of heavy rainfall across parts of central Illinois on June 25th and June 26th. The hardest hit areas were across southern McLean County into far northern Logan County, as well as across southern portions of Scott and Morgan counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of disturbances tracking along a nearly stationary frontal boundary resulted in two periods of heavy rainfall across parts of central Illinois on June 25th and June 26th. The hardest hit areas were across southern McLean County into far northern Logan County, as well as across southern portions of Scott and Morgan counties. The first wave of heavy rain began around 7pm CDT June 25th and persisted until around 11pm that evening before tapering off. Rainfall amounts across southern McLean County ranged from 4 to 7 inches in 4 hours, with the heaviest rain extending from near the town of McLean through Bloomington-Normal southeastward toward LeRoy. The second wave of heavy rain occurred during the afternoon of June 26th when additional amounts of 2 to 4 inches fell across the same areas of southern McLean County that had been impacted the previous evening. Storm total rainfall between 6pm CDT June 25th and 6pm CDT June 26th ranged from 6 to 11 inches across southern McLean County, with a maximum amount of 10.71 inches measured 1.5 miles east-southeast of Bloomington...which represented a 1,000-year rainfall (0.1 percent chance of occurring in any given year). Locations from Funks Grove through Shirley to southern and eastern parts of Bloomington experienced a 500-year rainfall (0.2 percent chance of occurring in any given year). Due to the tremendous amount of rainfall, significant flash flooding occurred across central and southern McLean County into far northern Logan County, including the city of Bloomington. Numerous roads were closed due to high water, several water rescues needed to be performed due to stranded motorists, part of the I-55 shoulder collapsed near Kickapoo Creek, and Kickapoo Creek reached record levels and flooded several homes in Lawndale in far northern Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 7:57 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 25, 7:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
857 PM CDT Fri Jun 25 2021
.SYNOPSIS...
Issued at 646 PM CDT Fri Jun 25 2021
Thunderstorms will develop across central Illinois this
evening...particularly along and north of a Shelbyville to Paris
line where some of the storms could potentially produce damaging
wind gusts and heavy rainfall. The storms will gradually diminish
toward dawn Saturday.
&&
.UPDATE...
Issued at 857 PM CDT Fri Jun 25 2021
Thunderstorms continue to develop along an outflow boundary from
central Missouri E/NE into central Illinois this evening. The
storms are being aided by a 30-40kt 850mb jet oriented from the
Ozarks northward into Illinois. 0150z/850pm radar imagery shows
the strongest cells along a Jacksonville...to Lincoln...to
Bloomington line. Based on radar trends and latest HRRR forecast,
think the line will gradually shift southward and will focus
along the I-72 corridor for the next few hours. While overall
severe threat will decrease as daytime instability wanes,
attention will turn to potential flash flooding as training echoes
drop locally heavy rainfall across that area. Most model guidance
suggests the rainfall will slowly decrease in intensity after
midnight as the precip becomes more scattered in nature toward
dawn Saturday. Updated the forecast to better reflect PoP trends
for the remainder of the night.
&&
.SHORT TERM...(This evening through Saturday)
ISSUED AT 343 PM CDT Fri Jun 25 2021
Surface analysis this afternoon depicts a stationary front
stretched from northern IL into IA well north of the area. An
outflow boundary is positioned across southeast IL into central MO
with convection ongoing in our far southeast IL counties as well
as new activity firing over central MO as of 3 PM. Elsewhere, a
break from the precipitation is occurring with some breaks in the
clouds noted across west-central portions of the state. SPC
mesoanalysis depicts MLCAPE starting to build northward with
clearing, though we remain capped (50-150 J/kg) from about I-70
northward from earlier convection. This will prevent anything from
developing in these areas for the next few hours. Confidence in
the evolution of activity going into tonight remains low. Once the
CAP erodes, scattered storms should develop across west-central
IL along the ouflow boundary sometime later this afternoon or
early evening, which the 25.18Z HRRR picks up on. However, CAMs
have not been performing well. The idea is that coverage will
increase by tonight as a few mid-level waves ripple through the
southwest flow aloft and the LLJ kicks in. Strong to severe storms
remain possible across locations south of I-74 with damaging
winds and large hail being the main threats. However, decent low-
level shear with a boundary in the area could support a brief
tornado or two.
Additional rainfall amounts through Saturday morning look to range
from 1-2" north of I-70, with higher amounts possible where storms
train. With 1 to 3 hr flash flood guidance ranging from 1.5 to 2.5"
due to recent soaking rains. Because of this, a Flash Flood Watch
remains in effect for counties north of I-70 through Saturday
morning.
.LONG TERM...(Saturday night through Friday)
ISSUED AT 343 PM CDT Fri Jun 25 2021
The upper-level pattern remains in a blocking regime this weekend
and even into the new week, keeping periods of showers and storms
possible. Shower and storm chances look to taper off Saturday
morning as the LLJ recedes. Additional thunderstorm development
looks likely along any remnant boundaries by the afternoon into
evening hours of Saturday, pending how quickly the atmosphere
destabilizes after overnight convection. A similar story going
into Sunday with the same set up. All in all, additional rainfall
amounts Saturday through Monday morning look to range from 1-3"
north of I- 70.
Shower and storm chances remain possible through a good portion of
the week with the blocking pattern keeping southwest flow positioned
over the local area. Let the NBM handle PoPs through the week for
the time being. The pattern finally begins to change by the end of
the week into next weekend as the ridging over the eastern
CONUS/Atlantic breaks down.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 657 PM CDT Fri Jun 25 2021
Main aviation forecast concern will be timing of convection
tonight. Scattered thunderstorms have developed across central
Illinois early this evening, but these appear to be missing the
terminals. Further upstream, more numerous cells across
central/northern Missouri are spreading northeastward across the
Mississippi River and will likely impact the TAF sites later this
evening into the overnight hours. Based on radar trends and HRRR
forecast, have included VCTS at KSPI after 02z...then further
northeast to KCMI after 04z. Most models suggest the storms will
diminish overnight, with only showers lingering across the area
after 09z. As happened last night, forecast soundings show MVFR
ceilings overnight into at least Saturday morning. It appears
ceilings will improve to VFR at all sites except KPIA by midday.
Winds will initially be S at around 10kt this evening, then will
veer to S/SW and gust to around 25kt from late Saturday morning
through the afternoon.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Saturday for ILZ027>031-036>038-
040>057-061.
&&
UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Barnes
Hazardous weather outlook, Jun 25, 2:07 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Fri Jun 25 2021
ILZ027>031-036>038-261100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
307 PM CDT Fri Jun 25 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Strong to severe storms are possible this evening. Damaging wind
gusts, large hail, and flash flooding are the primary threats,
though a brief tornado is possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Another round of strong to severe thunderstorms is possible
Saturday afternoon into Saturday night and again on Sunday.
Damaging wind gusts, large hail, and flash flooding are the main
threats.
Heavy rainfall remains a concern through the upcoming weekend.
The latest indications suggest rainfall totals of 2 to 5 inches
north of I-70 through Sunday. This could lead to significant
rises on area rivers, creeks, and streams as well as produce flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon and
evening.
ILZ040>057-061-261100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-
Vermilion-
307 PM CDT Fri Jun 25 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Severe storms are possible this evening through tonight. Damaging
wind gusts, large hail, and flash flooding are the primary
threats, though a brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Another round of strong to severe thunderstorms is possible
Saturday afternoon into Saturday night and again on Sunday.
Damaging wind gusts, large hail, and flash flooding are the main
threats.
Heavy rainfall remains a concern through the upcoming weekend.
The latest indications suggest rainfall totals of 2 to 5 inches
north of I-70 through Sunday. This could lead to significant
rises on area rivers, creeks, and streams as well as produce flash
flooding.
Minor flooding is expected to develop along portions of the Spoon
River between London Mills and Seville this weekend and along the
Illinois River between Havana and Beardstown early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon through
tonight.
ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CDT Fri Jun 25 2021
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Strong to isolated severe storms are possible across southeast IL
this evening. Primary threats will be gusty winds, large hail,
and heavy rainfall.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Another round of thunderstorms is possible Saturday afternoon
into Saturday night and again on Sunday. The severe threat appears
low at this time, but locally heavy rain is possible.
Periods of showers and storms will occur going into this weekend
with rainfall amounts up to 2 inches possible south of I-70
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this afternoon through
tonight.
Auten
In the hours before
Special weather statement, Jun 25, 4:42 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
542 PM CDT Fri Jun 25 2021
ILZ043-044-053-252315-
Macon-Piatt-De Witt-
542 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIATT...SOUTHEASTERN
DE WITT AND NORTHEASTERN MACON COUNTIES UNTIL 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Argenta, or 10 miles southeast of Clinton, moving northeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Monticello, Argenta, De Land, Weldon and Cisco.
This includes Interstate 72 between mile markers 151 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.
LAT...LON 3995 8880 4005 8895 4019 8875 4005 8855
TIME...MOT...LOC 2241Z 241DEG 22KT 4004 8882
Auten
Special weather statement, Jun 25, 6:33 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
733 PM CDT Fri Jun 25 2021
ILZ037-038-260115-
Tazewell-McLean-
733 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAZEWELL AND
SOUTHWESTERN MCLEAN COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Minier, or 16 miles west of Bloomington, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bloomington, Normal, Minier, Danvers, Stanford and Shirley.
This includes the following highways...
Interstate 55 between mile markers 147 and 156, and between mile
markers 158 and 162.
Interstate 74 between mile markers 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.
LAT...LON 4035 8934 4052 8933 4053 8902 4033 8903
TIME...MOT...LOC 0032Z 270DEG 19KT 4042 8928
Auten
Local storm report, Jun 25, 9:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1058 PM CDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 WNW CISCO 40.02N 88.76W
06/25/2021 MACON IL PUBLIC
MULTIPLE TOUCHDOWNS REPORTED BETWEEN ARGENTA
AND CISCO BY PUBLIC SPOTTER NETWORK. REPORT
RELAYED VIA SOCIAL MEDIA.
0527 PM TORNADO 4 SE FISHER 40.28N 88.28W
06/25/2021 CHAMPAIGN IL BROADCAST MEDIA
SOCIAL MEDIA PHOTO OF A BRIEF TOUCHDOWN NE
OF MAHOMET.
&&Flash Flood, Scott
- When
- June 25, 10:00 PM CST to June 26, 2:00 AM CST
- Where
- Scott County, 7.81 mi SSW of Neelys to 13.5 mi SSE of Lynnville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.642, -90.522
Several roads were flooded south of Winchester and a van was submerged in high water on Route 67 west of Manchester.
Flash Flood, Morgan
- When
- June 25, 10:00 PM CST to June 26, 2:00 AM CST
- Where
- Morgan County, 4.26 mi SW of Murrayville to 3.43 mi WSW of Jacksonville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.539, -90.310
Route 267 at New Lake Road just south of Jacksonville and Route 104 near Franklin were both flooded and closed. A car was submerged in high water on Route 67 northwest of Murrayville.
Flash Flood, McLean
- When
- June 25, 10:30 PM CST to June 26, 1:45 AM CST
- Where
- McLean County, 1.76 mi NNW of Stanford to 3.2 mi N of Cooksville
- Cause
- Heavy Rain
- Property damage
- $12 million
- Reported by
- Emergency Manager
- Coordinates
- 40.455, -89.238
Numerous roads were closed due to flood waters, including Route 136 between Heyworth and McLean. Part of the I-55 shoulder collapsed near Kickapoo Creek southwest of Bloomington, prompting the closure of the interstate. A dive team from Hudson was deployed to rescue a stranded motorist on I-55 southwest of Shirley. Other vehicles were stranded by high water near mile marker 159 on I-55 near Bloomington, at exit 142 on I-74 near the Kickapoo Creek Bridge just west of Downs, and about 2 miles north of LeRoy. A homeowner was stranded by high water surrounding their property a mile north of Heyworth. Nearly 1, 600 homes and 75 businesses were damaged by the flooding, including more than 200 structures that had major damage or were destroyed.
Flash Flood, Logan
- When
- June 25, 10:30 PM CST to June 26, 1:45 AM CST
- Where
- Logan County, 1.34 mi NNE of Emden to 2.49 mi N of Mt Joy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.319, -89.474
Route 136 was flooded near Sugar Creek. Several other roads were flooded in Atlanta and Lawndale.
Flash Flood, McLean
- When
- June 26, 3:27 PM CST to 6:30 PM CST
- Where
- McLean County, 3.43 mi NNE of Yuton to 1.8 mi WSW of Mc Lean
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 40.579, -89.057
Several intersections in Bloomington were flooded. Numerous cars were stranded in high water: however, no water rescues were reported. I-74 near the Downs exit was flooded.
Flash Flood, Logan
- When
- June 26, 3:27 PM CST to 6:30 PM CST
- Where
- Logan County, 2.6 mi W of Lawndale to 2.5 mi S of Mt Joy
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 40.221, -89.329
Kickapoo Creek reached record levels, resulting in the flooding of several homes in Lawndale. The basement walls of one house collapsed, destroying the structure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 25 to 30, 202117 deaths · 12 events
- Tornado and Flash Flooding in Michigan, June 25 to 26, 20216 injured · $151 million · EF2 · 8 events
- Excessive Heat in Oregon, June 25 to 30, 20212 deaths · 13 events
- Excessive Heat in Washington, June 25 to 30, 20212 deaths · 7 events
- Tornado and Hail in Texas, June 25, 2021$100,000 · EF1 · 12 events
- Tornadoes in Indiana, June 25, 2021$141,000 · EF1 · 3 events
- Damaging Winds in Texas, June 25, 2021$290,000 · 83 kt wind · 6 events
- High Surf in American Samoa, June 25, 2021$100,000 · 1 event
- Damaging Winds in Oklahoma, June 25, 2021$30,000 · 74 kt wind · 7 events
- Tornado in Illinois, June 25, 2021EF1 · 1 event
- Flash Flooding and Hail in Kansas, June 25, 20211 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 25, 20212.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962036, 962038, 962039, 962343, 962346, 962347.